Finasteride, the drug most commonly used against baldness, can reduce libido and cause impotence even after discontinuation, according to George Washington University study.
The study evaluated 71 men between the ages of 21 and 46 who complained about the reactions. According to the authors of the paper, published in the “Journal of Sexual Medicine”, the side effects persisted for 40 months after stopping treatment, on average.
Impotence and loss of libido were observed up to six years after use, in a fifth of the respondents.
For endocrinologist Michael Irwig, one of the authors, men should be aware of the risk. “The study should change the way doctors talk to patients about medication.”
In Brazil, as in the US, the finasteride leaflet mentions decreased libido and impotence as side effects, but states, “These effects have disappeared in men who discontinued therapy and in many who maintained it.”
Merck Sharp & Dohme, which produces the finasteride-based Propecia, challenges the study methodology (read on this page).
Finasteride blocks the action of the enzyme 5-alpha-reductase, which transforms the hormone testosterone into DHT (dihydrotestosterone).
In men with hair follicles more sensitive to the action of DHT, hair strands thinner and fall.
Dihydrotestosterone also acts in sexual stimulation. By inhibiting the production of this hormone, the drug may interfere with these functions.
According to plastic surgeon Marcelo Pitchon, who specializes in hair implants, the research launches a “yellow sign” in the treatment of baldness. “It was always considered that sexual functions returned to normal after stopping treatment,” he says. “Now we need to review the study.”
Elaine Costa, an endocrinologist at the Hospital das Clínicas in São Paulo, does not miss the long-term side effects. “By blocking a hormone, it may take time to get back to normal.”
Costa says the results reinforce the need to analyze the cost-benefit of treatment. “It’s worth discussing whether to delay the fall and lose some of the libido.”
According to Jackeline Mota, who coordinates the hair area of the Brazilian Society of Dermatology, finasteride is a good medication for baldness. “But if the doctor realizes that the patient has dysfunction, better not to use it.”
Source: Folha de S.Paulo 04/06/2011